Typical or atypical? It depends on your point of view
Dr. Clarfield is the Chief of Geriatrics, Soroka Hospital Centre, Professor, Faculty of Medicine, Ben Gurion University of the Negev, Beersheva, Israel, and Professor (Adjunct), Division of Geriatric Medicine, McGill University and Jewish General Hospital, Montreal, QC., Canada.
Mr. CL, an 84-year-old gentleman, had coped reasonably well with his Parkinson's disease for several years. One Saturday evening he began to act strangely: muttering to himself, wandering aimlessly throughout the house, and from time to time uncharacteristically swearing at his wife. Mrs. L was surprised and distressed by her husband's behaviour since he had never before acted in this manner.
That Saturday night was difficult for Mrs. L, but eventually Mr. L fell asleep. The next morning he seemed somewhat improved, but as the afternoon wore on he once more began to act in the bizarre manner of the previous day. Sunday night was a repeat of the previous night and Mr. L's elderly wife was exhausted and at her wits end by Monday morning.
On that afternoon, Mrs. L phoned her husband's neurologist. He prescribed thioridazine 25mg b.i.d. to be added to the usual regimen of carbidopa/levodopa. The physician hurriedly mentioned something about patients with Parkinson's disease eventually developing dementia. Though horrified by this grave news, Mrs. L dutifully complied, providing the medication, as prescribed, to her husband.